advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Sydney, New South Wales, Australia:

Our seven year old son was diagnosed three months ago, we're travelling to Phuket, Thailand, and we're staying in a resort with its own medical clinic. Our concern is about possible care of gastric illness, as we've just experienced that at home. How do we find out about standard of health care (e.g. IV administration of dextrose and method of reporting blood sugar values)? Is there a language conversion available which says "I have diabetes" in Thai?

Answer:

This is always a worry. My advice would be to take a couple of IV giving sets with you. The IV fluids themselves will almost certainly be quite safe. You should also take some sachets of oral rehydration mix. This is almost always enough, in conjunction with sugar containing oral fluids, to get by in gastroenteritis with a patient old enough to appreciate the requirement to drink. Try the Thai embassy for some stock phrases.

KJR

Additional comments from Dr. Stuart Brink:

Phuket is a big tourist destination but somewhat risky being in an underdeveloped part of the world. I usually recommend only drinking boiled or bottled water and do not eat uncooked fruits or vegetables or street vendor foods of any kind. Some medical people would also recommend no ice cream. Food handlers, servers, washers are at risk of being carriers of a variety of illnesses including bacterial diarrheas and hepatitis. You should discuss such travel with your diabetes team. You should also be sure that immunizations are up to date and given sufficiently in advance to provide protection for al travelers. An old remedy that I recommend with excellent success is Pepto-Bismol. I recommend for adults one to two tablets twice a day starting the evening before arrival and continuing until the day after returning. Side effects usually are nonexistent but include blackened tongue and stool. This has the added benefit of avoiding expensive antibiotics with their own range of side effects. For younger children, the dose can be scaled down and liquid Pepto-Bismol taken if the child will not use the chewable Pepto-Bismol tablets. I suspect that you can go to Thailand safely with some common sense approach to avoiding such travelers problems.

In terms of diabetes emergencies, frequent monitoring, blood or urine ketone testing as a backup during any unexpected illness will usually suffice. If DKA [diabetic ketoacidosis] or severe hypoglycemia occurs, you are at the mercy or any medical team's availability or knowledge so this is a risk that you will have to assume if you are traveling. My usual recommendation is to get to the nearest, largest hospital emergency room -- preferably once attached to a medical college/school. A cell phone call to your own physician or diabetes team can usually be made that will help communicate any special needs under such circumstances.

SB

[Editor's comment: See Traveling with Diabetes. Also, the Diabetes Association of Thailand (Ratchawithi Road, Phayathai Bangkok 10400, Tel. 66-2/246-4061) will, I'm sure, be glad to be of assistance. Have a safe journey. SS]

DTQ-20010923233827
Original posting 28 Sep 2001
Posted to Traveling

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.